Hypersensitivity reactions (HSRs) to rituximab occur during the first infusion in 29% to 40% of patients. Commonly, these hypersensitivity reactions are the result of a release of cytokines, although IgE mediated reactions have also been reported.
A 7-year-old female patient with diagnosis of CD-20 positive acute lymphoblastic B-cell leukemia was included in a pilot study that consisted of two doses of rituximab treatment in the induction to remission phase by the pediatric hematology service; 30 minutes after the first administration of 300 mg of rituximab the patient started with generalized rash, nausea, vomiting, tachycardia, dyspnea, foreign body sensation in throat, oxygen desaturation until 89% and hypotension; therefore, the infusion of rituximab was suspended, and intramuscular epinephrine was administered as well as intravenous hydrocortisone and chlorphenamine and supplemental oxygen supply with adequate resolution of symptoms.
Intradermal skin testing with rituximab at the concentration 1 mg/ml (dilution 1:10), was positive. Desensitization to rituximab was indicated by our service with 4 bags – 16 steps protocol with an initial concentration dose of 1/1,000 of the total dose. The patient was premedicated 1 hour prior with intravenous chlorphenamine, methylprednisolone and ondansetron. Intravenous prophylactic fluids with normal saline solution were administered during the infusion. The procedure was carried out with close monitoring of vital signs in a course of 6.67 hours, without presenting hypersensitivity reactions.
HSR to rituximab may be induced by the activation of mast cells and basophils. Desensitization protocols are developed when there is no alternative drug for the underlying condition.

References

PubMed